Journal of Symplectic Geometry

Volume 12 (2014)

Number 2

The closure of the symplectic cone of elliptic surfaces

Pages: 365 – 377



M. J. D. Hamilton (Institute for Geometry and Topology, University of Stuttgart, Germany)


The symplectic cone of a closed oriented 4-manifold is the set of cohomology classes represented by symplectic forms. A well-known conjecture describes this cone for every minimal Kähler surface. We consider the case of the elliptic surfaces $E(n)$ and focus on a slightly weaker conjecture for the closure of the symplectic cone. We prove this conjecture in the case of the spin surfaces $E(2m)$ using inflation and the action of self-diffeomorphisms of the elliptic surface. An additional obstruction appears in the non-spin case.

Full Text (PDF format)